Complex vector fields and hypoelliptic partial differential operators
Annales de l'Institut Fourier, Volume 60 (2010) no. 3, p. 987-1034

We prove a subelliptic estimate for systems of complex vector fields under some assumptions that generalize the essential pseudoconcavity for CR manifolds, that was first introduced by two of the authors, and the Hörmander’s bracket condition for real vector fields.

Applications are given to prove the hypoellipticity of first order systems and second order partial differential operators.

Finally we describe a class of compact homogeneous CR manifolds for which the distribution of (0,1) vector fields satisfies a subelliptic estimate.

On prouve une estimation subelliptique pour les systèmes de champs vectoriels complexes sous certaines hypothèses, qui généralisent la condition de pseudoconcavité essentielle pour les variétés CR, introduite pour la première fois par deux des auteurs, et la condition de commutation d’Hörmander pour des champs vectoriels réels.

On donne des applications afin de démontrer l’hypoellipticité de systèmes de premier ordre et d’opérateurs aux dérivées partielles de second ordre.

Finalement, on décrit une classe de variétés CR compactes homogènes pour lesquelles la distribution des champs vectoriels de type (0,1) satisfait une estimation subelliptique.

DOI : https://doi.org/10.5802/aif.2545
Classification:  35H20,  35H10,  32V20
Keywords: Complex distribution, subelliptic estimate, hypoellipticity, Levi form, CR manifold, pseudoconcavity, flag manifold
@article{AIF_2010__60_3_987_0,
     author = {Altomani, Andrea and Hill, C. Denson and Nacinovich, Mauro and Porten, Egmont},
     title = {Complex vector fields and hypoelliptic partial differential operators},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {60},
     number = {3},
     year = {2010},
     pages = {987-1034},
     doi = {10.5802/aif.2545},
     mrnumber = {2680822},
     zbl = {1197.35083},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2010__60_3_987_0}
}
Complex vector fields and hypoelliptic partial differential operators. Annales de l'Institut Fourier, Volume 60 (2010) no. 3, pp. 987-1034. doi : 10.5802/aif.2545. http://www.numdam.org/item/AIF_2010__60_3_987_0/

[1] Altomani, A.; Medori, C.; Nacinovich, M. The CR structure of minimal orbits in complex flag manifolds, J. Lie Theory, Tome 16 (2006) no. 3, pp. 483-530 | MR 2248142 | Zbl 1120.32023

[2] Altomani, A.; Medori, C.; Nacinovich, M. Orbits of real forms in complex flag manifolds (to appear) (Ann. Scuola Norm. Sup. Pisa Cl. Sci., preprint, arXiv:math/0611755 )

[3] Araki, S. On root systems and an infinitesimal classification of irreducible symmetric spaces, J. Math. Osaka City Univ, Tome 13 (1962), pp. 1-34 | MR 153782 | Zbl 0123.03002

[4] Bloom, T.; Graham, I. A geometric characterization of points of type m on real submanifolds of C n , J. Differential Geometry, Tome 12 (1977) no. 2, pp. 171-182 | MR 492369 | Zbl 0436.32013

[5] Bourbaki, N. Éléments de mathématique, Hermann, Paris (1975) (Fasc. XXXVIII: Groupes et algèbres de Lie. Chapitre VII: Sous-algèbres de Cartan, éléments réguliers. Chapitre VIII: Algèbres de Lie semi-simples déployées, Actualités Scientifiques et Industrielles, No. 1364) | MR 453824

[6] Bove, A.; Derridj, M.; Kohn, J. J.; Tartakoff, D. S. Sums of squares of complex vector fields and (analytic-) hypoellipticity, Math. Res. Lett., Tome 13 (2006) no. 5-6, pp. 683-701 | MR 2280767 | Zbl pre05121789

[7] Christ, M. A remark on sums of squares of complex vector fields (2005) http://www.citebase.org/abstract?id=oai:arXiv.org:math/0503506

[8] Fefferman, C.; Phong, D. H. The uncertainty principle and sharp Gȧrding inequalities, Comm. Pure Appl. Math., Tome 34 (1981) no. 3, pp. 285-331 | Article | MR 611747 | Zbl 0458.35099

[9] Hebey, E. Sobolev spaces on Riemannian manifolds, Springer-Verlag, Berlin, Lecture Notes in Mathematics, Tome 1635 (1996) | MR 1481970 | Zbl 0866.58068

[10] Helgason, S. Differential geometry, Lie groups, and symmetric spaces, Academic Press, New York, Pure and Applied Mathematics, Tome 80 (1978) | MR 514561 | Zbl 0451.53038

[11] Hill, C. D.; Nacinovich, M.; V. Ancona And E. Ballico And A. Silva Pseudoconcave CR manifolds, Complex Analysis and Geometry, Marcel Dekker, Inc, New York (Lecture Notes in Pure and Applied Mathematics) Tome 173 (1996), pp. 275-297 | MR 1365978 | Zbl 0921.32004

[12] Hill, C. D.; Nacinovich, M. A weak pseudoconcavity condition for abstract almost CR manifolds, Invent. Math., Tome 142 (2000), pp. 251-283 | Article | MR 1794063 | Zbl 0973.32018

[13] Hill, C. D.; Nacinovich, M. Weak pseudoconcavity and the maximum modulus principle, Ann. Mat. Pura Appl. (4), Tome 182 (2003) no. 1, pp. 103-112 | Article | MR 1970466 | Zbl 1098.35045

[14] Hörmander, L. Hypoelliptic second order differential equations, Acta Math., Tome 119 (1967), pp. 147-171 | Article | MR 222474 | Zbl 0156.10701

[15] Hörmander, L. The analysis of linear partial differential operators. III, Springer-Verlag, Berlin, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Tome 274 (1985) (Pseudodifferential operators) | MR 781536 | Zbl 0601.35001

[16] Kohn, J. J. Pseudo-differential operators and hypoellipticity, Partial differential equations (Proc. Sympos. Pure Math., Vol. XXIII, Univ. California, Berkeley, Calif., 1971), Amer. Math. Soc., Providence, R.I. (1973), pp. 61-69 | MR 338592 | Zbl 0262.35007

[17] Kohn, J. J. Multiplier ideals and microlocalization, Lectures on partial differential equations, Int. Press, Somerville, MA (New Stud. Adv. Math.) Tome 2 (2003), pp. 141-151 | MR 2055843 | Zbl 1062.35010

[18] Kohn, J. J. Hypoellipticity and loss of derivatives, Ann. of Math. (2), Tome 162 (2005) no. 2, pp. 943-986 (With an appendix by Makhlouf Derridj and David S. Tartakoff) | Article | MR 2183286 | Zbl 1107.35044

[19] Kohn, J. J.; Nirenberg, L. Non-coercive boundary value problems, Comm. Pure Appl. Math., Tome 18 (1965), pp. 443-492 | Article | MR 181815 | Zbl 0125.33302

[20] Medori, C.; Nacinovich, M. Algebras of infinitesimal CR automorphisms, J. Algebra, Tome 287 (2005) no. 1, pp. 234-274 | Article | MR 2134266 | Zbl 1132.32013

[21] Nacinovich, M. On weakly pseudoconcave CR manifolds, Hyperbolic problems and regularity questions, Birkhäuser, Basel (Trends Math.) (2007), pp. 137-150 | MR 2298789 | Zbl 1125.32015

[22] Parenti, C.; Parmeggiani, A. On the hypoellipticity with a big loss of derivatives, Kyushu J. Math., Tome 59 (2005) no. 1, pp. 155-230 | Article | MR 2134059 | Zbl 1076.35138

[23] Parenti, C.; Parmeggiani, A. A note on Kohn’s and Christ’s examples, Hyperbolic problems and regularity questions, Birkhäuser, Basel (Trends Math.) (2007), pp. 151-158 | MR 2298790 | Zbl 1124.35015

[24] Wolf, J. A. The action of a real semisimple group on a complex flag manifold. I. Orbit structure and holomorphic arc components, Bull. Amer. Math. Soc., Tome 75 (1969), pp. 1121-1237 | Article | MR 251246 | Zbl 0183.50901